Hail, Alachua
- When
- February 22, 3:00 PM EST
- Where
- Alachua County, Gainesville
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 29.650, -82.317
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Feb 22, 2:45 PM EST, 15 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
245 PM EST SAT FEB 22 2003
CURRENTLY...SQUALL LINE CONTINUES TO TRACK E THROUGH THE JAX CWA ATT
APPROACHING THE GA COASTAL COUNTIES EXTENDING SW INTO GILCHRIST
COUNTY. THE ENTIRE LINE IS MOVING E AROUND 25 KT WITH INDIVIDUAL
CELLS CHARGING NE BETWEEN 50-55 KTS. STRONG WINDS HAVE BEEN MIXING
DOWN AS TEMPS HAVE WARMED TO NEAR 80 DEG AHEAD OF THE LINE WITH DEW
PTS IN THE 60S. WE CONTINUE TO SEE STRONG CELLS EMBEDDED AND JUST
AHEAD OF THE SQUALL LINE WITH WIND DAMAGE AND ROTATION THE PRIMARY
CONCERNS. THE EASTERN HALF OF THE GA CWA AND MOST OF OUR FL ZONES
ARE UNDER A TORNADO WATCH THRU 5 PM LST. THE COLD FRONT HAS ENTERED
THE WESTERN FL PANHANDLE AND WILL MOVE THROUGH THE CWA AFTER
MIDNIGHT AS THE SFC LOW OVER KY ADVANCES NE IN RESPONSE TO THE UPR
TROUGH OVER THE CENTRAL CONUS BECOMING MORE POSITIVELY TILTED.
TONIGHT THRU TUE...SHOULD SEE CLEARING AFTR MIDNIGHT BUT WILL
CONTINUE WITH SCT TSRA UNTIL THEN FOR MOST AREAS. EXCEPTIONS WILL BE
SLIGHT CHC OF SHRA FOR INLAND GA ZONES & LIKELY TSRA ACRS THE SE
ZONES WITH MENTION OF HVY RA AND POTENTIAL FOR DAMAGING WINDS.
FOLLOWING THE FRONTAL PASSAGE...WILL SEE A NICE DAY ACRS THE AREA
SUN & SUN NIGHT AS WEAK HIGH BUILDS OVER THE AREA FROM THE GOMEX.
MON THE HIGH WEAKENS IN THE WESTERN ATLANTIC AS A DRY COLD FRONT
APPROACHES THE AREA. THE FRONT BECOMES DIFFUSE OVER THE CWA MON
NIGHT BRINGING A BRIEF PERIOD OF PARTLY CLOUDY SKIES...THEN COOLER
TEMPS TUE WITH HIGHS IN THE MID 60S TO NEAR 70. STRONG CANADIAN HIGH
BUILDS ACRS THE UPR MIDWEST AND THE GREAT LAKES REGION AS FLOW
BECOMES ONSHORE BY MID-WEEK.
EXTENDED...SFC HIGH MOVES OFFSHORE OF THE NEW ENGLAND COAST THU AS A
STORM SYSTEM DEVELOPS OVER THE PLAINS. TEMPS BEGIN TO WARM ABOVE
NORMAL THU AS FLOW VEERS WITH WAA INCREASING OVER THE AREA. THE SFC
LOW EJECTS NE FRI AS THE TRAILING COLD FRONT SWEEPS THROUGH THE SE
REGION. WILL CARRY CHC POPS FOR ALL AREAS BEGINNING LATE THU THRU
EARLY SAT...WITH THE HIGHEST POPS FRI IN LINE WITH EXTENDED ENSEMBLE
GUIDANCE. A RETURN TO NEAR NORMAL TEMPS THIS WEEKEND AS A BROAD SFC
HIGH BUILDS OVER THE INTERIOR CONUS.
MARINE...SCA WILL CONTINUE TONIGHT THEN IMPROVING CONDITIONS SUN
AFTN AS HIGH PRESS BUILDS OVER THE AREA.
FCSTID = 24
AMG 46 65 41 72 / 20 0 0 0
SSI 53 64 45 68 / 40 0 0 0
JAX 51 67 41 72 / 50 0 0 0
SGJ 54 65 46 71 / 60 0 0 0
GNV 52 69 39 75 / 40 0 0 0
OCF 53 70 39 75 / 50 0 0 0
.JAX...
FL...TORNADO WATCH THRU 5 PM LST
FLZ021-022-023-024-025-030-031-032-033-035-036-037-038.
SCA FERNANDINA BEACH TO FLAGLER BEACH.
GA...TORNADO WATCH THRU 5 PM
LST
GAZ136-150-151-152-153-154-165-166.
SCA ALTAMAHA SOUND TO FERNANDINA BEACH.
PUBLIC...BROYLES
MARINE...TRABERT
SHORT-TERM...HESS/SHASHYFLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-221800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 710 AM EST SAT FEB 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...TODAY AND TONIGHT... ...TORNADO WATCH IN EFFECT UNTIL NOON FOR WESTERN THIRD OF AREA... ...MODERATE RISK OF SEVERE WEATHER TODAY WITH DAMAGING WINDS AND ISOLATED TORNADOES POSSIBLE... ...CAUTION IS ADVISED ON AREA WATERWAYS... INCREASING MOISTURE AND UNSEASONABLY WARM AIR AHEAD OF A STRONG FRONTAL SYSTEM WILL CREATE THE POTENTIAL FOR SEVERE WEATHER ACROSS THE AREA TODAY. THE ASSOCIATED SQUALL LINE WILL MOVE INTO THE EXTREME WESTERN PORTION OF THE AREA BY LATE MORNING...AND ACROSS THE REMAINDER OF THE AREA DURING THE EARLY TO MID-AFTERNOON. GREATEST RISKS FROM THIS SYSTEM ARE STRONG DAMAGING WIND GUSTS OVER 60 MPH AND LOCALLY HEAVY RAINFALL. IN ADDITION...ISOLATED TORNADOES ARE ALSO POSSIBLE. RESIDENTS ARE URGED TO MONITOR THE LATEST WEATHER INFORMATION TODAY AND MOVE INDOORS WHEN STORMS APPROACH. OUTSIDE OF THUNDERSTORMS...WINDS MAY GUST TO NEAR 40 MPH LATE THIS MORNING AND THIS AFTERNOON...ESPECIALLY OVER NORTHEAST FLORIDA. CAUTION IS ADVISED ON AREA WATERWAYS. POTENTIAL RAINFALL AMOUNTS OF 1 TO 2 INCHES TODAY MAY BRING RIVERS IN THE FORECAST AREA CLOSE TO FLOOD STAGE EARLY NEXT WEEK. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED FOR LATE THIS MORNING THROUGH THE AFTERNOON HOURS. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX. CARROLL
GAZ150-152>154-164>166-221915- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE JACKSONVILLE FL 115 PM EST SAT FEB 22 2003 ...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN WARE...CHARLTON... EASTERN BRANTLEY...GLYNN AND CAMDEN COUNTIES IN SOUTHEAST GEORGIA THROUGH 215 PM... AT 115 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS CENTERED FROM 3 MILES SOUTHEAST OF THALMANN TO 28 MILES SOUTHWEST OF FOLKSTON...MOVING NORTHEAST AT 50 PH. THIS LINE OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND WINOKUR...WAYNESVILLE...THALMANN...RACE POND...EVERETT... ATKINSON...HOMELAND AND WAVERLY THROUGH 215 PM EST. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. TORRENTIAL RAINFALL WILL PRODUCE MINOR FLOODING OF LOW LYING AREAS. HESS
FLZ022-221845- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE JACKSONVILLE FL 118 PM EST SAT FEB 22 2003 ...STRONG THUNDERSTORMS WILL IMPACT COLUMBIA COUNTY THROUGH 145 PM... AT 118 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED ABOUT 12 MILES NORTH OF LAKE CITY...MOVING NORTHEAST AT 35 MPH. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. SHASHY
FLZ022-023-030-035-036-221930- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE JACKSONVILLE FL 149 PM EST SAT FEB 22 2003 ...STRONG THUNDERSTORMS WILL IMPACT GILCHRIST... BAKER...COLUMBIA...ALACHUA...AND UNION COUNTIES UNTIL 230 PM... AT 149 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF TAYLOR TO 4 MILES NORTHWEST OF TRENTON...OR ALONG A LINE EXTENDING FROM 16 MILES SOUTHEAST OF FARGO TO 4 MILES NORTHWEST OF TRENTON...MOVING EAST AT 25 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND WATERTOWN...FORT WHITE...BELL...TAYLOR...OLUSTEE...OLENO STATE PARK...LULU AND HIGH SPRINGS THROUGH 230 PM EST. HAIL UP TO ONE HALF INCH IN DIAMETER...FREQUENT CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. SHASHY
FLZ040-222015- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE JACKSONVILLE FL 244 PM EST SAT FEB 22 2003 ...STRONG THUNDERSTORMS WILL IMPACT MARION COUNTY THROUGH 315 PM... AT 244 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST OF WILLISTON TO RAINBOW LAKES ESTATES...MOVING EAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND FLEMINGTON...MCINTOSH...REDDICK...LOWELL...SPARR...CITRA AND ANTHONY THROUGH 315 PM EST. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. SHASHY
FLZ024-025-222015- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE JACKSONVILLE FL 249 PM EST SAT FEB 22 2003 ...STRONG THUNDERSTORMS WILL IMPACT NASSAU AND DUVAL COUNTIES UNTIL 315 PM... AT 249 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF HILLIARD TO 11 MILES SOUTH OF BALDWIN...OR ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF HILLIARD TO 15 MILES EAST OF RAIFORD...MOVING EAST AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND NORMANDY...NASSAU VILLAGE-RATLIFF...JACKSONVILLE HEIGHTS...HILLIARD...CALLAHAN... BRYCEVILLE AND BALDWIN THROUGH 315 PM EST. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. SHASHY
FLZ032-037-222030- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE JACKSONVILLE FL 256 PM EST SAT FEB 22 2003 ...STRONG THUNDERSTORMS WILL IMPACT PUTNAM AND CLAY COUNTIES THROUGH 330 PM... AT 256 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF MIDDLEBURG TO 7 MILES NORTHWEST OF JOHNSON...OR ALONG A LINE EXTENDING FROM 14 MILES EAST OF RAIFORD TO 6 MILES SOUTH OF MELROSE...MOVING EAST AT 30 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND PUTNAM HALL... MIDDLEBURG...LAKE GENEVA...KINGSLEY...KEYSTONE HEIGHTS...JOHNSON... PENNEY FARMS AND MANNVILLE THROUGH 330 PM EST. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. SHASHY
The Jacksonville radar (KJAX), 110 km away, was scanning. The volume nearest the first event began at 20:01 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5339850.